Alert archive / Georgia / Freeze Warnings in 2023

Freeze Warning 7, NWS Atlanta, GA

March 20, 202364 counties in Georgia

NWS Atlanta, GA issued this freeze warning at Mar 20, 2023, 2:44 PM EDT for 64 counties in Georgia. It took effect at Mar 20, 2023, 11:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2023, 2:44 PM EDT (18:44 UTC)
In effect from
Mar 20, 2023, 11:00 PM EDT
Expired
Mar 21, 2023, 10:00 AM EDT
In force
11 hr
Issued by
NWS Atlanta, GA
All 64 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Bartow County, GA, Butts County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Glascock County, GA, Gordon County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Heard County, GA, Henry County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Jones County, GA, Lamar County, GA, Lumpkin County, GA, Madison County, GA, Meriwether County, GA, Monroe County, GA, Morgan County, GA, Murray County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Putnam County, GA, Rockdale County, GA, Spalding County, GA, Taliaferro County, GA, Towns County, GA, Troup County, GA, Union County, GA, Walker County, GA, Walton County, GA, Warren County, GA, Washington County, GA, White County, GA, Whitfield County, GA, Wilkes County, GA

The radar

The Atlanta radar (KFFC), 71 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS72 KFFC 201844
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
244 PM EDT Mon Mar 20 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>068-070>076-
210900-
/O.UPG.KFFC.FZ.A.0007.230321T0300Z-230321T1400Z/
/O.NEW.KFFC.FZ.W.0007.230321T0300Z-230321T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Lamar-Monroe-Jones-Baldwin-Washington-Glascock-
Jefferson-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, Griffin, and Milledgeville
244 PM EDT Mon Mar 20 2023

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central, east central, north central, 
  northeast, northwest and west central Georgia.

* WHEN...From 11 PM this evening to 10 AM EDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Areas outside the higher elevations of
  North Georgia are most likely to see freezing conditions 
  between 2 AM and 9 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ069-081>084-210900-
/O.UPG.KFFC.FZ.A.0007.230321T0300Z-230321T1400Z/
/O.NEW.KFFC.FR.Y.0001.230321T0800Z-230321T1300Z/
Upson-Crawford-Bibb-Twiggs-Wilkinson-
Including the city of Macon
244 PM EDT Mon Mar 20 2023

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Upson, Crawford, Bibb, Twiggs and Wilkinson Counties.

* WHEN...From 4 AM to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

GAZ078>080-085-086-089>098-102>113-210900-
/O.NEW.KFFC.FR.Y.0001.230321T0800Z-230321T1300Z/
Harris-Talbot-Taylor-Johnson-Emanuel-Muscogee-Chattahoochee-
Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-Treutlen-
Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-
Wheeler-Montgomery-Toombs-
Including the cities of Swainsboro, Columbus, Warner Robins, 
Dublin, Lumpkin, Americus, Cordele, and Vidalia
244 PM EDT Mon Mar 20 2023

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, southeast and west 
  central Georgia.

* WHEN...From 4 AM to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
590 
WWUS72 KFFC 210646
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
246 AM EDT Tue Mar 21 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>068-070>076-
211400-
/O.CON.KFFC.FZ.W.0007.000000T0000Z-230321T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Lamar-Monroe-Jones-Baldwin-Washington-Glascock-
Jefferson-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, Griffin, and Milledgeville
246 AM EDT Tue Mar 21 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of north and central Georgia.

* WHEN...From 11 PM this evening to 10 AM EDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ069-078>086-089>098-102>113-211300-
/O.CON.KFFC.FR.Y.0001.230321T0800Z-230321T1300Z/
Upson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-
Emanuel-Muscogee-Chattahoochee-Marion-Schley-Macon-Peach-Houston-
Bleckley-Laurens-Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-
Pulaski-Wilcox-Dodge-Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Macon, Swainsboro, Columbus, 
Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia
246 AM EDT Tue Mar 21 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of north and central Georgia.

* WHEN...From 4 AM to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Mar 20, 1:50 PM EDT, 54 minutes earlier.

Area forecast discussion, Mar 20, 1:50 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
150 PM EDT Mon Mar 20 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Tuesday)
Issued at 318 AM EDT Mon Mar 20 2023

Dry and pleasant weather on tap through the short term.  Surface
ridge shifts east of the Appalachians and CAD sets up early this
morning. Main impact of that will be the continued reinforcement of
cool dry air from the NE today instead of the NW. With some mixing
expect dry air off the surface to mix down yielding low RH values
areawide today.  Have issued a Fire Danger Statement (SPS) to
highlight the lower RH values this afternoon and early evening. Will
likely need another on Tuesday as well.

Will start off the first day of spring with a Freeze Warning likely
followed up with another for Tuesday AM.  With dewpoints holding
into the teens during the day into the nighttime, PWAT values less
than .2", and clear skies, there's plenty of radiational cooling
potential during the overnight periods.  ATL high temp on Sunday of
46 was just 2 degrees above the record low max temp of 44 set in
1892 to give context on how cool the airmass is. Looking like
Tuesday will be the last Freeze going into the late week as a
gradual warmup is in store as mid level heights begin to rise and
the arctic ridge loses its grip on the area. Freeze watch for Tue AM
will likely be upgraded to a warning near the conclusion of the
current active warning for this morning.

30

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 318 AM EDT Mon Mar 20 2023

Picking up the long term on Tuesday night, dry and Warm
conditions are expected to overspread the area as surface/mid-lvl
winds turn SW-ly through Thursday. By Friday into Saturday, 00Z GFS
has come in with a bit stronger negatively tilted upper lvl
trough moving eastward into our area by Saturday afternoon,
dragging along an associated surface front. With more upper lvl
support, SB/MUCAPE <1000j/kg and SRH values around 250-300m2s2,
looking more at a high shear low CAPE setup for our CWA, so will
need to monitor LCL heights across NW GA where SBCAPE value
maximize. With the main action and best support off to the west in
MS/AL, SPC continued the 15% severe probability across much of
the TN/Ms river valleys, just clipping far NW GA for Friday.
However, will need to monitor potential for SPC expansion further
into the area for Friday pending FROPA speed and then again on
Saturday.

Temps will warm up into the upper 70s and low 80s by mid week and
then the mid 70s by the end of the week which is about 10-20 degrees
above climatological norms.

Morgan

&&

.AVIATION...
(18Z TAFS)
Issued at 134 PM EDT Mon Mar 20 2023

VFR conditions through the TAF period. Light NE winds between 5-10
kts will continue through the afternoon, becoming light out of the
ESE by Tuesday morning. Light and VRB winds overnight expected,
but should be predominantly out of the E. Upper/Mid-level clouds
expected to move overhead this evening, with cloud bases over 10
kft expected.

//ATL Confidence...18Z Update...
High on all elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          32  62  40  68 /   0   0   0   0
Atlanta         34  61  43  70 /   0   0   0   0
Blairsville     29  57  39  61 /   0   0   0  10
Cartersville    30  62  41  71 /   0   0   0   0
Columbus        34  65  44  76 /   0   0   0   0
Gainesville     32  60  40  65 /   0   0   0   0
Macon           33  65  45  75 /   0   0   0   0
Rome            29  63  42  70 /   0   0   0  10
Peachtree City  31  62  41  72 /   0   0   0   0
Vidalia         36  66  49  77 /   0   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from 11 PM EDT this evening through Tuesday morning
for GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-
081>084.

&&

SHORT TERM...30
LONG TERM....Morgan
AVIATION...Thiem
Hazardous weather outlook, Mar 20, 12:25 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1225 PM EDT Mon Mar 20 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211630-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1225 PM EDT Mon Mar 20 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Fire Danger Statement is in effect for today due to dry fuels
and low relative humidities throughout the forecast area, through
the forecast area. If burning today, please use caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A Freeze Watch has been issued for north Georgia and portions of
central Georgia for late Monday night into Tuesday morning, where
sub-freezing temperatures will be possible once again.

Showers and thunderstorms are expected Friday night into Saturday
morning. Some storms could be strong to severe overnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:44 PM EDTFrost AdvisoryFFCBibb, Bleckley, Chattahoochee, Crawford, Crisp, Dodge and 26 more18 hr

Nearby

Freeze Warnings in Georgia, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.